Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 137, NWS Memphis, TN

July 19, 2005Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 19, 2005, 4:28 PM CDT for Shelby County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2005, 4:28 PM CDT (21:28 UTC)
Expired
Jul 19, 2005, 5:00 PM CDT
In force
32 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Shelby County, TN

The radar

The Memphis radar (KNQA), 18 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1451 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:17 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 19, 2:17 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
217 PM CDT TUE JUL 19 2005

.DISCUSSION...
SCATTERED THUNDERSTORMS FORMED LATE THIS MORNING IN WEST TENNESSEE
ALONG THE TENNESSEE RIVER. THESE THUNDERSTORMS EXTENDED NORTHEAST
INTO CENTRAL AND EAST TENNESSEE. ADDITIONAL THUNDERSTORMS HAVE SINCE
FIRED FARTHER SOUTH ACROSS PARTS OF NORTHEAST MISSISSIPPI. BACK TO
THE WEST THUNDERSTORMS HAVE DEVELOPED AS WELL.

A LARGE SCALE UPPER LEVEL RIDGE HAS ANCHORED ITSELF ACROSS THE
WESTERN U.S. THIS HAS PRODUCED RECORD HEAT ACROSS THE DESERT
SOUTHWEST. AS A RESULT...THE FLOW OVER THE MID SOUTH REGION HAS BEEN
WEAK. THIS HAS CAUSED THUNDERSTORMS TO MOVE VERY SLOW AND PRODUCE
LOCALLY HEAVY RAIN. WITH A WEAK BOUNDARY IN THE AREA AND A NARROW
BAND OF MID/UPPER LEVEL MOISTURE...THUNDERSTORMS WILL CONTINUE TO
AFFECT THE REGION.

EXPECT MOST AREAS TO SEE A CHANCE OF RAIN THIS AFTERNOON AND THROUGH
THE NIGHT. BY WEDNESDAY...THUNDERSTORMS WILL BE LIKELY FOR MOST
LOCATIONS...ESPECIALLY IN THE AFTERNOON. DAYTIME HIGH TEMPERATURES
WILL BE SIMILAR TO TEMPS TODAY. THE CHANCES FOR RAIN WILL SLOWLY
COME TO AN END BY SATURDAY. THIS WILL BE IN RESPONSE TO THE UPPER
LEVEL RIDGE OUT WEST...BUILDING FARTHER EAST. AS IT APPROACHES THE
MISSISSIPPI VALLEY TEMPERATURES WILL RETURN TO THE UPPER 90S TO NEAR
100. HEAT INDICES BY FRIDAY AFTERNOON WILL BEGIN TO REACH DANGEROUS
LEVELS. THE HEAT WILL CONTINUE THROUGH THE WEEKEND.

AS THE UPPER RIDGE AXIS SHIFTS EAST...RETURN FLOW OF MOISTURE WILL
BE POSSIBLE. LOOK FOR AFTERNOON THUNDERSTORMS TO RETURN TO THE
REGION BY MID WEEK NEXT WEEK.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

AC
Hazardous weather outlook, Jul 19, 3:35 AM CDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
335 AM CDT TUE JUL 19 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-201000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
335 AM CDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THE
THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY TODAY. AS A RESULT...THERE
IS A THREAT FOR LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

A HOT AIR MASS IS EXPECTED TO MOVE OVER THE REGION ON FRIDAY AND
LAST THROUGH THE WEEKEND. TEMPERATURES ARE EXPECTED TO CLIMB INTO
THE UPPER 90S TO AROUND 100 DURING THIS TIME. HEAT INDICIES COULD BE
NEAR 105 DEGREES. ANYBODY WITH OUTDOOR ACTIVITIES PLANNED SHOULD
PREPARE FOR THE HEAT. THIS INCLUDES THE ELDERLY...THOSE WITH HEALTH
PROBLEMS AND THOSE WITHOUT AIR CONDITIONING. A HEAT ADVISORY MIGHT
BE ISSUED THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 19, 3:45 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT TUE JUL 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     5 S JACKSON             35.56N 88.83W
07/19/2005                   MADISON            TN   EMERGENCY MNGR

            SHED BLOWN OFF FOUNDATION, OLD CHURCH DAMAGED, AND
            SEVERAL TREES DOWN JUST SOUTH OF PERRY SWITCH RD

&&

JFB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:36 PM CDTFlash Flood WarningMEGMarshall114 min
Jul 19, 4:44 PM CDTSevere Thunderstorm WarningMEGDeSoto31 min
Jul 19, 4:59 PM CDTFlash Flood WarningMEGDeSoto2 hr
Jul 19, 5:46 PM CDTFlash Flood WarningMEGTate74 min
Jul 19, 5:50 PM CDTFlash Flood WarningMEGCoahoma, Tunica85 min
Jul 19, 4:44 PM CDTFlash Flood WarningMEGShelby2 hr
Jul 19, 5:36 PM CDTSevere Thunderstorm WarningMEGShelby24 min
Jul 19, 6:34 PM CDTFlash Flood WarningMEGTipton116 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.